Alert archive / Virginia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 261, NWS Morristown, TN

November 11, 2002Lee County, Wise County, Virginia

NWS Morristown, TN issued this severe thunderstorm warning at Nov 11, 2002, 12:08 AM EST for Lee County, Wise County, Virginia. It was in force for 52 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 11, 2002, 12:08 AM EST (05:08 UTC)
Expired
Nov 11, 2002, 1:00 AM EST
In force
52 min
Issued by
NWS Morristown, TN
Area
Whole counties

Counties Lee County, VA, Wise County, VA

The radar

The Knoxville radar (KMRX), 88 km from the middle of the area, began a volume at 05:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 11, 12:15 AM ESTThunderstorm WindCountywide, VA
Nov 11, 12:30 AM ESTThunderstorm WindDryden, VA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 10, 10:45 PM ESTTornado WatchSPC5 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 5.1 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2002-11-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 316 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2002-11-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 276 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
316 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
840 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
276 m²/s²
0-3 km storm-relative helicity
400 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

048 
WUUS54 KMRX 110508
SVRMRX
VAC105-195-110600-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1209 AM EST MON NOV 11 2002

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LEE COUNTY IN SOUTHWEST VIRGINIA
  WISE COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 100 AM EST

* AT 1206 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM BIG STONE GAP TO 5 MILES SOUTH OF
  ROSE HILL...OR FROM 9 MILES SOUTHWEST OF NORTON TO 7 MILES
  NORTHWEST OF SNEEDVILLE...MOVING EAST AT 55 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  COEBURN AROUND 1220 AM EST
  PATTONSVILLE AROUND 1225 AM EST
  JASPER AROUND 1235 AM EST

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING...
  WINDS UP TO 70 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES...
  AND DAMAGE CHIMNEYS AND TV ANTENNAS.
  DAMAGING HAIL UP TO 1 3/4 INCH IN DIAMETER...OR THE SIZE OF
  GOLFBALLS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
  FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...TORNADOES CAN AND
OCCASIONALLY DO DEVELOP RAPIDLY IN SEVERE THUNDERSTORMS. IF
THREATENING WEATHER IS OBSERVED...MOVE TO SAFE SHELTER IMMEDIATELY.

$$

DMG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 10, 9:55 PM EST, 2 hours 13 minutes earlier.

Area forecast discussion, Nov 10, 9:55 PM EST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
955 PM EST SUN NOV 10 2002

THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24
HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.

*********************************************************************
EVENING FORECAST DISCUSSION (UPDATE)
955 PM EST SUN NOV 10 2002

RATHER BUSY THIS EVENING WITH TORNADO WATCH/WARNINGS.  ALREADY
UPDATED EARLIER WITH WATCH ISSUANCE.  NO UPDATE AT THE MOMENT...BUT
WILL UPDATE AGAIN WITH WATCH EXPIRATION AND ANY POSSIBLE NEW
ISSUANCE.

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

*********************************************************************
AFTERNOON FORECAST DISCUSSION
310 PM EST SUN NOV 10 2002

COLD FRONT MOVING INTO SOUTHERN IL AND SOUTHEAST MO.  GETTING A LINE
OF THUNDERSTORMS CONTINUING TO EXPAND FURTHER SOUTH NEAR MS RIVER
AHEAD OF THE FRONT.  MODELS IN SOME AGREEMENT ON MOVING FRONT AND
UNSETTLED WEATHER INTO OUR AREA TONIGHT.  AVN WAS THE QUICKEST.
LOOKING AT CURRENT PRECIP...THINK THE SLOWER ETA MAY BE BETTER.
MODELS DO AGREE ON BRING A 50KT LOW LEVEL JET AND GOOD UPPER
DIVERGENCE INTO OUR AREA THIS EVENING.  ALSO PLENTY OF MOISTURE AND
INSTABILITY TO SUPPORT STRONG TO SEVERE STORMS MOVING INTO OUR
AREA.  WILL KEEP 100 POPS FOR TONIGHT AND KEEP MENTION OF POSSIBLE
SEVERE.  FOR VETERANS DAY...SLOWER ETA KEEPS SHOWERS AROUND FOR MOST
OF THE DAY...WHILE AVN ONLY SHOWING CHANCE POPS EARLY.  WILL KEEP
LIKELY POPS GOING IN THE NORTHEAST FOR THE MORNING HOURS AND CHANCE
POPS ELSEWHERE...THEN KEEP CHANCE POPS FOR EVERYONE MONDAY
AFTERNOON...BUT SHOULD SEE DRIER WEATHER LATE.  ANOTHER WAVE MOVES
IN MONDAY NIGHT AND TUESDAY.  AVN FURTHER NORTH AND QUICKEST WITH
THE PRECIP.  WILL ONLY GO WITH LOW CHANCE POPS FOR NOW.

EXTENDED...CONFIDENCE IN EXTENDED FORECAST REMAINS QUITE LOW AS
MEDIUM RANGE MODELS SHOW LITTLE AGREEMENT ON THE TIMING OF
INDIVIDUAL EVENTS. AS SUCH...WILL BASICALLY CONTINUE WITH ONGOING
EXTENDED FORECAST WITH ONLY A FEW TWEAKS HERE AND THERE. WILL
INTRODUCE DRY WEATHER FOR DAY 7 AND GENERALLY FOLLOW GFS ENSEMBLE
MOS FOR TEMPS.

CHA   63  67  47  56 / 100  40  30  40
TYS   61  64  45  53 / 100  40  30  40
TRI   59  62  42  50 / 100  60  30  40
OQT   61  64  45  53 / 100  40  30  40

GH/LM

********************************************************************
LATE MORNING FORECAST DISCUSSION (UPDATE)
1020 AM EST SUN NOV 10 2002

RADAR SHOWING SCATTERED SHOWERS MOVING NORTHEAST ACROSS THE CWA.
MORE MOVING UP FROM AL/GA.  THINK IT WILL ONLY BE SCATTERED ACTIVITY
FOR MOST OF TODAY...BUT WILL KEEP LIKELY POPS GOING FOR CENTRAL AND
SOUTH WITH BETTER COVERAGE EXPECTED BY 00Z.  SEVERE WEATHER NOT
EXPECTED UNTIL THIS EVENING...WHEN FRONT GETS CLOSER.  WITH STRONG
SOUTHWEST WIND...SHOULD HAVE NO TROUBLE WARMING UP DESPITE SOME
CLOUDS...TEMPERATURES LOOK GOOD.

GH

*********************************************************************
EARLY MORNING FORECAST DISCUSSION
415 AM EST SUN NOV 10 2002

POWERFUL UPR LVL JET DRIVING E THRU PLAINS STATES INTO MID SOUTH
TODAY AND TONITE BRINGING S/WV FEATURES TO REGION THIS MORNING AND
AGAIN LATER TODAY AND TONITE. BEST UPR SUPPORT BUILDING NE INTO OHIO
VLY EARLY THIS MORNING. STILL SOME INSTABILITY PRESENT AND SCT
CONVECTION PRESSING E INTO FA THIS MORNING AND WITH STRENGTHENING
LOW LVL WINDS AHD OF PLAINS STATES TROF TEMPS/DEWPOINTS WILL CLIMB
ALLOWING LIS TO DROP AS THE DAY PROGRESSES. BELIEVE THERE WILL BE A
LULL IN THE ACTION LATE MORNING INTO THE AFTERNOON WITH INCREASING
THREAT FOR SHRA/TSRA DEVELOPMENT AHD OF FNT TWD EVENING. SPC HAS
PLACED FA IN MDT RISK FOR EVENT TONITE AND WILL USE SVR WORDING IN
ZONES TO HIGHLIGHT THIS POSSIBILITY. FNT EXITS FA ARND 12Z BUT WILL
KEEP SOME POPS THRU MON AS TRAILING VORT SWINGS NE THRU BASE OF UPR
TROF. TEMPS WILL BE A MAJOR STORY TODAY AS NEAR RECORD WARMTH
POSSIBLE WITH EARLY MORNING READINGS ALREADY IN MID 60S AND WITH
TIGHTENING PRES GRAD MID TO UPR 70 DEGREE TEMPS APPEAR REACHABLE.
STAYED CLOSE TO GUIDANCE BLEND THRU REMAINDER FCST.

CHA   78  57  66  43 /  70 100  30  30
TYS   75  56  63  41 /  60 100  30  30
TRI   74  56  60  39 /  60 100  40  30
OQT   75  56  63  41 /  60 100  30  30
Hazardous weather outlook, Nov 10, 12:15 PM EST, 11 hours 53 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-110000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
1215 PM EST SUN NOV 10 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...EAST TENNESSEE AND SOUTHWEST NORTH CAROLINA.

.DAY ONE...
THE AREA IS OUTLOOKED FOR A MODERATE TO HIGH RISK OF SEVERE
THUNDERSTORMS LATER TODAY AND TONIGHT. A COLD FRONT WILL APPROACH
THE SOUTHERN APPALACHIANS BY THIS EVENING.  STRONG WINDS ALOFT AND
NEAR THE SURFACE WILL PRODUCE CONDITIONS FAVORABLE FOR SEVERE
THUNDERSTORMS.  DAMAGING STRAIGHT-LINE WINDS WILL BE THE MAJOR
THREAT BUT ISOLATED TORNADOES CANNOT BE RULED OUT.

HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
SPOTTER ACTIVATION IS NOT ANTICIPATED.

STAY TUNED OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX.

In the hours before

Local storm report, Nov 10, 10:19 PM EST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
1019 PM EST SUN NOV 10 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1005 PM    PENNINGTON GAP            VA   1.75 INCH HAIL
11/10/02   LEE                            REPORTED BY SPOTTER.

DAE
Local storm report, Nov 10, 10:39 PM EST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
1039 PM EST SUN NOV 10 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0840 PM    1 S WHITE PINE            TN   WIND DAMAGE
11/10/02   JEFFERSON                      TREES DOWN ACROSS ROADWAY.
                                          REPORTED BY SPOTTER.

DAE
Local storm report, Nov 10, 11:02 PM EST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
1102 PM EST SUN NOV 10 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0650 PM    PETROS                    TN   TORNADO
11/10/02   MORGAN                         2 FATALITIES. NUMEROUS
                                          INJURIES. NUMEROUS
                                          BUILDINGS DESTROYED.
                                          REPORTED BY TEMA.

DAE
Local storm report, Nov 10, 11:14 PM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
1114 PM EST SUN NOV 10 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1105 PM    ROBBINS CHAPEL            VA   1.75 INCH HAIL
11/10/02   LEE                            REPORTED BY SPOTTER.

1055 PM    BANNER                    VA   .75 INCH HAIL
11/10/02   WISE                           REPORTED BY SPOTTER.

DAE
Local storm report, Nov 10, 11:49 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
1149 PM EST SUN NOV 10 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1135 PM    FORT BLACKMORE            VA   1.75 INCH HAIL
11/10/02   SCOTT                          REPORTED BY SPOTTER.

DAE
Local storm report, Nov 10, 11:55 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
1155 PM EST SUN NOV 10 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1153 PM    ST. PAUL                  VA   .75 INCH HAIL
11/10/02   RUSSELL                        REPORTED BY SPOTTER.

DAE

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 10, 7:39 PM ESTTornado WarningMRXLee51 min
Nov 10, 8:28 PM ESTTornado WarningMRXLee, Scott62 min
Nov 10, 9:38 PM ESTSevere Thunderstorm WarningMRXLee52 min
Nov 10, 10:19 PM ESTSevere Thunderstorm WarningMRXScott, Wise, City of Norton56 min
Nov 10, 10:41 PM ESTTornado WarningMRXLee49 min
Nov 10, 10:46 PM ESTTornado WarningMRXScott44 min
Nov 10, 10:58 PM ESTSevere Thunderstorm WarningMRXRussell, Washington47 min
Nov 10, 11:22 PM ESTSevere Thunderstorm WarningMRXWise, City of Norton38 min
Nov 10, 11:35 PM ESTTornado WarningMRXLee, Scott25 min
Nov 10, 11:43 PM ESTTornado WarningMRXRussell47 min
Nov 10, 11:58 PM ESTTornado WarningMRXScott47 min
Nov 11, 12:04 AM ESTSevere Thunderstorm WarningMRXWashington41 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.